Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 185, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2012, 7:43 PM CDT for 4 counties in North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2012, 7:43 PM CDT (00:43 UTC)
- Expired
- Aug 24, 2012, 8:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Foster County, ND, Kidder County, ND, Stutsman County, ND, Wells County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 135 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 8:10 PM CDT | HAIL 1 | 2 Ese Heaton, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2905 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
507
WUUS53 KBIS 250043
SVRBIS
NDC031-043-093-103-250145-
/O.NEW.KBIS.SV.W.0185.120825T0043Z-120825T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT FRI AUG 24 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
SOUTHEASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA
NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
* UNTIL 845 PM CDT
* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
HEATON AND BOWDON...OR 55 MILES NORTHWEST OF JAMESTOWN...AND
MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SYKESTON AND CATHAY AROUND 750 PM CDT.
BARLOW AND CARRINGTON AROUND 805 PM CDT.
GRACE CITY AROUND 825 PM CDT.
JUANITA AROUND 830 PM CDT.
MCHENRY AROUND 840 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4721 9848 4717 9974 4758 9985 4774 9929
4769 9928 4767 9925 4760 9925 4759 9850
TIME...MOT...LOC 0042Z 256DEG 40KT 4746 9953
WIND...HAIL 70MPH 1.75IN
$$
KINNEY3 follow-up statements
146
WWUS53 KBIS 250110
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
810 PM CDT FRI AUG 24 2012
NDC031-043-093-103-250145-
/O.CON.KBIS.SV.W.0185.000000T0000Z-120825T0145Z/
FOSTER ND-KIDDER ND-STUTSMAN ND-WELLS ND-
810 PM CDT FRI AUG 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WELLS...NORTHERN STUTSMAN...NORTHEASTERN KIDDER AND FOSTER COUNTIES
UNTIL 845 PM CDT...
AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BOWDON...OR 60 MILES NORTHWEST OF JAMESTOWN...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HEATON AROUND 820 PM CDT.
SYKESTON AROUND 830 PM CDT.
CATHAY AROUND 835 PM CDT.
BARLOW AROUND 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4721 9848 4717 9974 4758 9985 4774 9929
4769 9928 4767 9925 4760 9925 4759 9850
TIME...MOT...LOC 0110Z 252DEG 32KT 4744 9968
WIND...HAIL 60MPH 1.75IN
$$
VINING065
WWUS53 KBIS 250127
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT FRI AUG 24 2012
NDC031-043-093-103-250145-
/O.CON.KBIS.SV.W.0185.000000T0000Z-120825T0145Z/
FOSTER ND-KIDDER ND-STUTSMAN ND-WELLS ND-
827 PM CDT FRI AUG 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WELLS...NORTHERN STUTSMAN...NORTHEASTERN KIDDER AND FOSTER COUNTIES
UNTIL 845 PM CDT...
AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HEATON...OR 52 MILES NORTHWEST OF JAMESTOWN...MOVING EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SYKESTON AROUND 835 PM CDT.
CARRINGTON AROUND 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4721 9848 4717 9974 4752 9982 4762 9926
4762 9925 4760 9925 4759 9850
TIME...MOT...LOC 0127Z 261DEG 35KT 4741 9951
WIND...HAIL 60MPH 1.00IN
$$
VINING150
WWUS53 KBIS 250145
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT FRI AUG 24 2012
NDC031-043-093-103-250154-
/O.EXP.KBIS.SV.W.0185.000000T0000Z-120825T0145Z/
FOSTER ND-KIDDER ND-STUTSMAN ND-WELLS ND-
845 PM CDT FRI AUG 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WELLS...NORTHERN
STUTSMAN...NORTHEASTERN KIDDER AND FOSTER COUNTIES WILL EXPIRE AT 845
PM CDT/745 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH STORMS IN
SOUTHERN WELLS...NORTHERN STUTSMAN...FOSTER COUNTY...AND FAR
NORTHERN KIDDER COUNTY.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
LAT...LON 4721 9848 4717 9974 4752 9982 4762 9926
4762 9925 4760 9925 4759 9850
TIME...MOT...LOC 0144Z 261DEG 35KT 4744 9927
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:21 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 24, 6:21 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 621 PM CDT FRI AUG 24 2012 .DISCUSSION...SENT OUT A QUICK UPDATE TO THE TEXT PRODUCTS TO ADD THE SEVERE THUNDERSTORM WATCH FOR CENTRAL NORTH DAKOTA. THUNDERSTORMS THAT DEVELOPED ARE MOVING INTO AN ENVIRONMENT CHARACTERIZED BY DEEP LAYER (SFC-6 KM) SHEAR OF AROUND 50 KNOTS AND MUCAPE AROUND 2000 J/KG. AS A RESULT...FURTHER DEVELOPMENT IS EXPECTED AND WILL CONTINUE TO MOVE NORTHEAST AHEAD OF A SURFACE TROUGH THROUGH THE EVENING. THIS ACTIVITY SHOULD SUBSIDE AFTER MIDNIGHT. THE HOURLY SENSIBLE WEATHER GRIDS WERE ALSO UPDATED BASED ON CURRENT OBS/TRENDS. THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT. && .AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS WESTERN (KISN/KDIK) NORTH DAKOTA THROUGH THE TAF PERIOD. TEMPO IFR CONDITIONS IN THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL NORTH DAKOTA (KMOT/KBIS/KJMS) UNTIL AROUND 06Z. OTHERWISE...VFR CONDITIONS ARE EXPECTED FOR CENTRAL NORTH DAKOTA THROUGH THE TAF PERIOD. GUSTY WESTERLY WINDS UP TO 20 KNOTS ARE EXPECTED TO DEVELOP BY SATURDAY MORNING. && .BIS WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR NDZ001>003-009>011-017>021-031>034-040>045. RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NDZ001-009-017-018-031>033-040>045. && TM...UPDATE/AVIATION
Hazardous weather outlook, Aug 24, 6:07 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 607 PM CDT FRI AUG 24 2012 NDZ001-002-009-010-017-018-031>033-040-041-043-044-252315- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 607 PM CDT FRI AUG 24 2012 /507 PM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT FOR WESTERN INTO SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS WILL CREATE VERY HIGH FIRE DANGER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FIRE WEATHER WATCH IS IN EFFECT FOR FAR WESTERN NORTH DAKOTA SATURDAY AFTERNOON AND EVENING. THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS. NDZ011>013-019>023-025-034>037-042-045>048-050-051-252315- WARD-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 607 PM CDT FRI AUG 24 2012 /507 PM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM CDT. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY...GENERALLY ALONG AND WEST OF HIGHWAY 83. STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS MAY CREATE VERY HIGH FIRE DANGER. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS. NDZ003>005-252315- RENVILLE-BOTTINEAU-ROLETTE- 607 PM CDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS. TM
In the hours before
Local storm report, Aug 24, 6:27 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
627 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 3 E MINOT 48.23N 101.23W
08/24/2012 E0.88 INCH WARD ND BROADCAST MEDIA
REPORT RELAYED BY MEDIA.
&&
MMATHEWSLocal storm report, Aug 24, 6:32 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 5 SSW NEW JOHNS LAKE 47.25N 100.70W
08/24/2012 E1.00 INCH BURLEIGH ND TRAINED SPOTTER
40 TO 50 MPH WINDS ALSO REPORTED.
&&
MMATHEWSLocal storm report, Aug 24, 6:47 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
647 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 5 NNW REGAN 47.22N 100.59W
08/24/2012 E60 MPH BURLEIGH ND TRAINED SPOTTER
&&
MMATHEWSLocal storm report, Aug 24, 7:12 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND GST 12 N WING 47.31N 100.28W
08/24/2012 E60 MPH BURLEIGH ND PUBLIC
SMALL BRANCHES REPORTED DOWN... WITH NICKLE SIZED HAIL
ALSO FALLING.
&&
MMATHEWSSpecial weather statement, Aug 24, 7:19 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 719 PM CDT FRI AUG 24 2012 NDZ034>036-045>047-250100- BURLEIGH ND-EMMONS ND-KIDDER ND-LOGAN ND-MORTON ND-SIOUX ND- 719 PM CDT FRI AUG 24 2012 ...STRONG THUNDERSTORMS WERE MOVING THROUGH SOUTH CENTRAL NORTH DAKOTA AT 715 PM CDT... AT 715 PM CDT...STRONG THUNDERSTORMS WERE SCATTERED ALONG A LINE FROM 20 MILES NORTHEAST OF BISMARCK...TO 15 MILES SOUTHWEST OF FORT YATES...AND MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STRONGER STORMS...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. TOWNS IN OR NEAR THE PATH OF THE STORMS INCLUDE BUT ARE NOT LIMITED TO... FORT YATES...SELFRIDGE...CANNON BALL...STRASBURG...LINTON... HAZELTON...MOFFIT...STERLING...STEELE...AND TUTTLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. JP MARTIN
Local storm report, Aug 24, 7:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 10 NNW TUTTLE 47.28N 100.08W
08/24/2012 E60 MPH KIDDER ND TRAINED SPOTTER
REPORTED SHINGLES ON THE GROUND AND PEA SIZED HAIL.
&&
MMATHEWSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:08 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan, Wells | 67 min |
| Aug 24, 7:33 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 57 min |
| Aug 24, 8:28 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 62 min |
| Aug 25, 12:02 AM CDT | Red Flag Warning | BIS | Adams, Billings, Bowman, Burke, Burleigh, Divide and 17 more | 21 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.